Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 224, NWS Louisville, KY

June 29, 2015Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 29, 2015, 2:23 PM EDT for Jefferson County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2015, 2:23 PM EDT (18:23 UTC)
Expired
Jun 29, 2015, 2:55 PM EDT
In force
32 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jefferson County, KY

The radar

The Louisville radar (KLVX), 34 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:13 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 29, 1:13 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
113 PM EDT Mon Jun 29 2015

...Updated Aviation Discussion...

.SHORT TERM (Now through Tuesday)...
Issued at 308 AM EDT Mon Jun 29 2015

...Isolated Hail and Wind Threat with Afternoon/Evening Storms...

The eastern CONUS remains under a NW flow aloft pattern through the
short term, with individual disturbances bringing chances for severe
weather each afternoon/evening.

Currently, a batch of numerous showers is working into areas west of
I-65, ahead of an upper PV anomaly that will rotate across the lower
Wabash River Valley, then up toward central IN this morning. With
the best forcing lifting off to the NE, will keep numerous to
categorical wording across the far north CWA, tapering to scattered
coverage across southern KY. A few rumbles of thunder may still be
possible so will leave iso T mention in.

The main batch of showers should exit to the east by mid to late
morning, with variable cloudiness lingering behind this first system
into early afternoon.

Focus will then shift to a second round of convection that is
expected to fire by early to mid afternoon. A second vort max is
noted on water vapor imagery up around the Quad Cities area and will
drop SE through the upper flow into central IN through the day. As
this occurs, surface low that is currently over central IL will move
into central IN/OH with a trailing cold front sliding into our CWA.
Do expect that some heating may occur ahead of this front, along
with dew points pooling in the upper 60s. The combination of
increasing instability, moisture convergence along the front, and
some influence from the vort max across our north should lead to
scattered to numerous storms developing roughly along a line from
Madison, IN to Louisville, to Greenville, KY between 1 and 3 PM EDT.
These storms will then push east through the afternoon/early
evening. Given the moderate instability characterized by CAPE values
in the 1500-2500 J/KG range and slightly better than marginal bulk
shear values around 30-35 knots, a conditional severe risk will
exist for isolated instances of damaging winds and large hail across
our NE. Can't rule out a severe storm anywhere east of the line
mentioned above, however best ingredients will be where SPC has
slight risk drawn, closest to the the vort anomaly and associated
surface low. Can't rule out an isolated tornado given any localized
boundary, however vertical wind profile is mostly SW at the surface,
gradually veering to W in the mid levels. Not overly excited about
the 5% tornado probability without the presence of more backed
surface winds, nevertheless a few brief supercell stuctures may
develop which help to support the higher risk.

Highs today will be dependent on cloud cover, but generally expect
79-84. SW winds will gust up around 25 mph at times.

Storms will push east of the area in the early evening, with a
relatively quiet overnight. Did leave small chances for lingering
showers across the far south and far NE.

As we move toward dawn on Tuesday, another mid level disturbance
swings through the east CONUS trough, bringing another round of
scattered to numerous showers and t-storms spreading SE across the
CWA through the day. With similar ingredients with respect to
instability/shear a conditional severe threat will once again be
possible. Expect similar high temperatures in the low to mid 80s.

.LONG TERM (Tuesday Night through Sunday)...
Issued at 305 AM EDT Mon Jun 29 2015

Period will begin with a trough axis right across our region, with
residual storms from afternoon convection starting to wind down. Our
next waves of rain will come down on northwesterly flow aloft, not
always timed to peak heating either. Given cloud cover and
difficulty timing these features, will maintain high temperatures
below climo.

Flow aloft begins to transition by the end of the work week. Another
trough will dig into the Midwest. This could be bring a warm up, as
we move more into a warm sector ahead of this system, but confidence
too low to go back up to climo for readings. Moisture in the region
combined with heating each day should provide the spark for at least
scattered storms.

&&

.AVIATION (18Z TAF Update)...
Issued at 112 PM EDT Mon Jun 29 2015

The TAF period will be characterized by generally VFR conditions,
with brief restrictions possible in thunderstorms this afternoon.
Thunderstorms have already begun to form near the Ohio River, with
coverage expected to increase this afternoon across southern and
east-central KY, mainly affecting KLEX and KBWG.  Brief restrictions
are possible in any storm with gusty winds.

Otherwise, skies will go partly cloudy overnight.  Some light fog
will be possible at KBWG where winds will be the lightest, but
confidence in fog occurrence is not very high.  Confidence will
increase if KBWG receives rain this afternoon/evening.  Tuesday will
begin as VFR with additional scattered storms possible, but
most will be after this valid TAF period and into the SDF planning
period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........BJS
Long Term.........RJS
Aviation..........KJD
Hazardous weather outlook, Jun 29, 3:31 AM EDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 AM EDT MON JUN 29 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-300745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
331 AM EDT MON JUN 29 2015 /231 AM CDT MON JUN 29 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO REDEVELOP
AHEAD OF A MID LEVEL DISTURBANCE AND COLD FRONT EARLY THIS
AFTERNOON. MOST OF THE STORMS WILL DEVELOP EAST OF INTERSTATE 65
WHERE A THREAT FOR ISOLATED INSTANCES OF DAMAGING WINDS AND HAIL
WILL EXIST. STORMS SHOULD MOVE EAST BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF STRONG STORMS IS POSSIBLE ON TUESDAY.
THEN...ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY
EACH AFTERNOON AND EVENING THROUGH THE WEEK AND WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF DAMAGING WIND AND
HAIL TO THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

BJS/RJS

In the hours before

Local storm report, Jun 29, 9:23 AM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
923 AM EDT MON JUN 29 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     1 NNW FRANKLIN          36.74N 86.58W
06/26/2015                   SIMPSON            KY   DEPT OF HIGHWAYS

            TREE DOWN ON ADAMS ROAD NORTH OF FRANKLIN.
            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Jun 29, 10:10 AM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1010 AM EDT MON JUN 29 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     CONNERSVILLE            38.38N 84.41W
06/26/2015                   HARRISON           KY   EMERGENCY MNGR

            OUTBUILDING DESTROYED. DEBRIS BLOWN INTO A
            HOUSE, DAMAGING THE HOUSE SIDING. TIME
            ESTIMATED FROM RADAR. DELAYED REPORT.

&&

KD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:10 PM EDTSpecial Weather StatementLMKGrayson30 min
Jun 29, 3:37 PM EDTSpecial Weather StatementLMKAnderson28 min
Jun 29, 3:42 PM EDTSpecial Weather StatementLMKGrayson, Larue43 min
Jun 29, 4:12 PM EDTAreal Flood AdvisoryLMKAnderson, Bourbon, Clark, Fayette, Franklin, Garrard and 9 more4 hr
Jun 29, 4:28 PM EDTSpecial Weather StatementLMKMonroe27 min
Jun 29, 4:29 PM EDTSpecial Weather StatementLMKCasey, Green, Larue, Taylor46 min
Jun 29, 4:32 PM EDTAreal Flood AdvisoryLMKAdair, Barren, Cumberland, Metcalfe, Monroe, Russell3 hr
Jun 29, 4:34 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Woodford31 min
Jun 29, 5:04 PM EDTSevere Thunderstorm WarningLMKJessamine, Mercer, Woodford31 min
Jun 29, 5:11 PM EDTSpecial Weather StatementLMKAllen, Simpson44 min
Jun 29, 5:34 PM EDTSpecial Weather StatementLMKClinton31 min
Jun 29, 5:37 PM EDTSpecial Weather StatementLMKJessamine, Madison43 min
Jun 29, 5:42 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland28 min
Jun 29, 6:08 PM EDTSevere Thunderstorm WarningLMKAllen, Logan, Simpson, Warren42 min
Jun 29, 6:12 PM EDTSpecial Weather StatementLMKAdair28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.